This is a case study about a 31-year-old African American Male injured while rock-climbing.
The 31-year-old African American patient had gone rock climbing with two friends at a national park which was about 14 miles from the nearest hospital when he tripped and slid 18 feet to the ground. The two friends recounted that he slid against a sharp rock all the way down causing him to land in an almost up right position and finally falling on the ground. The patient’s head was not at all affected throughout the fall. At the time the patient’s two friends approached him, he was alert and visibly moving on his four limbs properly. He had numerous scratches over his anterior torso and a large cut over his right anterior upper thigh which was bleeding profusely. A ranger was contacted who later on contacted the Emergency Unit at the City Hospital. A helicopter was used to evacuate the man to a hospital. A large bore IV was placed under his arms and normal saline fluid was administered. The patient arrived at the hospital after 40 minutes following the incident and was disoriented.
According to the two friends, the patient was in good health before the fall and did not have a history of allergies, anaemia, bleeding disorders or diabetes.
Delegate your assignment to our experts and they will do the rest.
The patient was lethargic but responded to shouting and sternal pinch. He had numerous abrasions over his chin, neck, anterior thorax and abdomen. A six-inch-long, half-inch deep cut was noted in the right inguinal region, extending to the right, upper thigh. The tourniquet placed in this area was soaked with blood. Height 6’ 2”, weight 205 lbs. the vital signs were as follows: HR = 112 (supine) and 128 (sitting), BP = 108/60 (supine) and 92/52 (sitting), RR =32, rectal temp = 99.4 °F. The patient’s skin was cold and clammy, all nail beds, palms and mucous membranes were pale. Carotid, radial, left femoral and dorsalis pedis pulses were all weak and thread. Cranial nerves to the extent that they could be tested were intact bilaterally. Pupils were equal, regular and reactive to light. Heart sounds were regular, lungs were clear to percussion and auscultation. Abdominal guarding was noted due to multiple lacerations. A urethral catheter was placed to monitor urinary output. A cardiovascular surgeon was consulted for the repair of the lacerated right femoral artery.
The patient’s primary problem is hypovolemic shock. Hypovolemic shock refers to a condition that occurs in the instance that an individual loses more than one fifth of the blood in the individual’s body. This condition is a result of sudden blood loss from the body. The blood loss is brought about through the following instances such as bleeding from serious gashes and wounds or from blunt traumatic injuries as a result of accidents, internal bleeding as a result of a ruptured pregnancy, bleeding in the digestive tract and finally excessive vaginal bleeding.
The symptoms of hypovolemic shock include cold/clammy skin, pale skin, very little or no urine that is produced, weakness, bluish colour on the lips and fingernails and unconsciousness (Wiszniewski, Przewratil, & Piotrowski, 2014) . In this case the hypovolemic shock is as a result of bleeding from a six inch long, half-inch deep laceration which was located on the right inguinal region, extending into the right, upper thigh. It was also caused from blunt traumatic injuries. Abdominal guarding was present as a result of multiple lacerations on the abdomen. The patient also showed the following symptoms skin was cold and clammy, pale nail beds, palms and mucous membranes were pale, the patient became disoriented.
The body once faced with hypovolemic shock will do the following so as to compensate for the blood loss; the systolic blood pressure will become lower than 70 whereas the diastolic blood pressure will increase (Parker, Shelhamer, Natanson, Alling, & Parrillo, 1987) . The heart rate will experience extreme tachycardia which is heart beats of over 140bpm (beats per minute). Moreover, the urine output will be reduced to 20ml/hr and capillary refill will be delayed. Meanwhile, the mental state becomes confused and changed.
The patient’s urinary output is not normal this is because the normal urinary output in human beings ranges between 33.3 and 83.3 millilitres an hour whereas for this patient his urinary output is 20 millilitres per hour. The importance of monitoring urine output is that monitoring urine can alert a physician on major problems that were not noticed during the physical examination such as kidney damage or kidney failure (Heller, 2012) . This process is very important for patients who have suffered from shock and other instances that have affected the blood pressure in the kidneys.
Orthostatic hypertension, on the other hand, is caused by a sudden increase in the systolic blood pressure of more than 20mmhg when an individual is standing; it affects the individual’s capability of standing upright (Streeten, Auchincloss, Anderson, Richardson, Thomas, & Miller, 1985) . The cause of an increase in craetinine and Blood Urea Nitrogen (BUN) ratio is the lack of water in the body/severe dehydration or the blockage of urine flow. AST (SGOT) and ALT (SGPT) are indicators that depict or show liver damage brought about by different diseases. However, a rapid increase in their levels can also indicate muscle damage. Pale fingernails and mucous membranes are caused by the following; the individual is suffering from anaemia, heart failure, lack of iron in the blood or need for change in diet.
Disorientation is caused by hypotension whereby the low blood pressure causes an individual to feel dizzy and confused. Lethargy refers to the state of being tired or a state of lack of energy this is caused by insufficient sleep, overworking, stress, loss of blood and lack of good nutrition. Decrease in central venous is caused by deep inhalation or hypovolemic shock. ST-segment depression is caused by coronary insufficiency and other heart diseases, the causes that are not characterized by heart diseases are hypothermia, hyperventilation and tachycardia.
The patient’s acid-base status is neutral. This is because the blood pH of the arterial blood is 7.28; pH levels from 1 to 6 represent acidity whereas pH levels from 8 to 14 represent bases. However, pH levels of 7 represent a neutral composition. In this case 7.28 represent neutral. Poiseuille’s equation is used to determine the blood flow rate in the arteries. this equation depends on pressure, viscosity, radius and length in terms of blood flow the pressure of the blood flow in this man has dropped with the pressure of CO 2 being 31 mmHg and the pressure of oxygen being 78 mm Hg.
A haematocrit refers to the ratio of the volume of the red blood cells to the volume of blood. Once the patient is stabilized the haematocrit levels will decrease whereby the red blood cells will decrease as the level of blood increases. The patient was given two units of blood so as to increase the amount of blood in the body this would then lower the number of red blood cells being produced. Blood rather than red blood cells was given to the body because once the red blood cells are produced into the body they live for a short while and die whereas the blood produced in the body will stay intact for a very long while and in the process more red blood cells are produced. Abdominal CT scans are used by doctors when they suspect that something might be wrong with the abdomen but they cannot find the specific information from physical examinations.
A cardiovascular surgeon was consulted for repair of the lacerated right femoral artery. The patient should be kept comfortable and warm. The patient should not be given fluids by mouth. The patient should be given medicine that increases the blood pressure and the amount of blood coming out of the heart these medicines include; dopamine, epinephrine and norepinephrine. The heart and urine output should also be monitored.
Heller, J. (2012). Hypovolemic Shock . Retrieved January 17, 2017, from New York Times: http://www.nytimes.com/health/guides/disease/hypovolemic-shock/overview.html .
Parker, M. M., Shelhamer, J. H., Natanson, C., Alling, D. W., & Parrillo, J. E. (1987). Serial cardiovascular variables in survivors and nonsurvivors of human septic shock: heart rate as an early predictor of prognosis. Critical care medicine, 15(10) , 923-29.
Streeten, D. H., Auchincloss, J. H., Anderson, G. H., Richardson, R. L., Thomas, F. D., & Miller, J. W. (1985). Orthostatic hypertension. Pathogenetic studies. Hypertension, 7(2) , 196-203.
Wiszniewski, D., Przewratil, P., & Piotrowski, A. (2014). Symptoms of hypovolemic shock during the induction of general anaesthesia in a patient with large vascular malformation—an adverse effect of propofol and sevoflurane? Anaesthesiology intensive therapy, 46(3) , 175-179.